Applied Categorical Structures

, Volume 19, Issue 1, pp 321–361 | Cite as

Duals Invert

  • Ignacio López Franco
  • Ross Street
  • Richard J. WoodEmail author


Monoidal objects (or pseudomonoids) in monoidal bicategories share many of the properties of the paradigmatic example: monoidal categories. The existence of (say, left) duals in a monoidal category leads to a dualization operation which was abstracted to the context of monoidal objects by Day et al. (Appl Categ Struct 11:229–260, 2003). We define a relative version of this called exact pairing for two arrows in a monoidal bicategory; when one of the arrows is an identity, the other is a dualization. In this context we supplement results of Day et al. (Appl Categ Struct 11:229–260, 2003) (and even correct one of them) and only assume the existence of biduals in the bicategory where necessary. We also abstract recent work of Day and Pastro (New York J Math 14:733–742, 2008) on Frobenius monoidal functors to the monoidal bicategory context. Our work began by focusing on the invertibility of components at dual objects of monoidal natural transformations between Frobenius monoidal functors. As an application of the abstraction, we recover a theorem of Walters and Wood (Theory Appl Categ 3:25–47, 2008) asserting that, for objects A and X in a cartesian bicategory Open image in new window , if A is Frobenius then the category Map Open image in new window (X,A) of left adjoint arrows is a groupoid. Also, the characterization in Walters and Wood (Theory Appl Categ 3:25–47, 2008) of left adjoint arrows between Frobenius objects of a cartesian bicategory is put into our current setting. In the same spirit, we show that when a monoidal object admits a dualization, its lax centre coincides with the centre defined in Street (Theory Appl Categ 13:184–190, 2004). Finally we look at the relationship between lax duals for objects and adjoints for arrows in a monoidal bicategory.


Monoidal bicategory Monoidal object Dual Frobenius condition Cartesian bicategory Centre construction 

Mathematics Subject Classification (2000)

Primary 18D05 Secondary 18D10 18D15 18D20 18D25 18D35 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bénabou, J.: Introduction to bicategories. Reports of the Midwest Category Seminar, pp. 1–77. Springer, Berlin (1967)Google Scholar
  2. 2.
    Cockett, J.R.B., Koslowski, J., Seely, R.A.G.: Introduction to linear bicategories. Math. Struct. Comput. Sci. 10(2), 165–203 (2000)zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Carboni, A., Kelly, G.M., Walters, R.F.C., Wood, R.J.: Cartesian bicategories II. Theory Appl. Categ. 19(CT2006), 93–124Google Scholar
  4. 4.
    Cockett, J.R.B., Seely, R.A.G.: Linearly distributive functors. J. Pure App. Algebra 143, 155–203 (1999)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Day, B.J., McCrudden, P., Street, R.: Dualization and antipodes. Appl. Categ. Struct. 11, 229–260 (2003)CrossRefMathSciNetGoogle Scholar
  6. 6.
    Day, B.J., Pastro, C.: Note on Frobenius monoidal functors. New York J. Math. 14, 733–742 (2008)zbMATHMathSciNetGoogle Scholar
  7. 7.
    Day, B.J., Panchadcharam, E., Street, R.: Lax braidings and the lax centre. In: Hopf Algebras and Generalizations. Contemp. Math., vol. 441, pp. 1–17. American Mathematical Society, Providence (2007)Google Scholar
  8. 8.
    Day, B.J., Street, R.: Monoidal bicategories and Hopf algebroids. Adv. Math. 129, 99–157 (1997)zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Gordon, R., Power, A.J., Street, R.: Coherence for tricategories. Mem. Amer. Math. Soc. 117(558), vi+81 (1995)MathSciNetGoogle Scholar
  10. 10.
    Joyal, A., Street, R.: Braided tensor categories. Adv. Math. 102, 20–78 (1993)zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Katis, P., Walters, R.F.C.: The compact closed bicategory of left adjoints. Math. Proc. Camb. Phil. Soc. 130, 77–87 (2001)zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Kelly, G.M.: Doctrinal adjunction. Category Seminar (Proc. Sem., Sydney, 1972/1973). In: Lecture Notes in Math., vol. 420, pp. 75–103. Springer, Berlin (1974)Google Scholar
  13. 13.
    Kelly, G.M., Street, R.: Review of the elements of 2-categories. In: Category Seminar (Proc. Sem., Sydney, 1972/1973). Lecture Notes in Math., vol. 420, pp. 75–103. Springer, Berlin (1974)Google Scholar
  14. 14.
    Lack, S.: A coherent approach to pseudomonads. Adv. Math. 152(2), 179–202 (2000)zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    López Franco, I.: Hopf modules for autonomous pseudomonoids and the monoidal centre. arXiv:0710.3853v2 [math.CT] 27 Dec 2007.
  16. 16.
    López Franco, I.: Formal Hopf algebra theory I: Hopf modules for pseudomonoids. J. Pure Appl. Algebra 213(6), 1046–1063 (2009)zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    López Franco, I.: Formal Hopf algebra theory II: lax centres. J. Pure Appl. Algebra 213(11), 2038–2054 (2009)zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Marmolejo, F.: Doctrines whose structure forms a fully faithful adjoint string. Theory Appl. Categ. 2, 24–44 (1997)MathSciNetGoogle Scholar
  19. 19.
    McCrudden, P.: Balanced coalgebroids. Theory Appl. Categ. 7, 71–147 (2000)zbMATHMathSciNetGoogle Scholar
  20. 20.
    Saavedra Rivano, N.: Catégories Tannakiennes. Lecture Notes in Math., vol. 265. Springer, Berlin (1972)zbMATHGoogle Scholar
  21. 21.
    Schauenburg, P.: The monoidal center construction and bimodules. J. Pure Appl. Algebra 158, 325–346 (2001)zbMATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Street, R.: Functorial calculus in monoidal bicategories. Appl. Categ. Struct. 11, 219–227 (2003)CrossRefMathSciNetGoogle Scholar
  23. 23.
    Street, R.: The monoidal centre as a limit. Theory Appl. Categ. 13, 184–190 (2004)zbMATHMathSciNetGoogle Scholar
  24. 24.
    Szlachányi, K.: Finite quantum groupoids and inclusions of finite type. In: Mathematical Physics in Mathematics and Physics (Siena, 2000). Fields Inst. Commun., vol. 30, pp. 393–407. American Mathematical Society, Providence (2001)Google Scholar
  25. 25.
    Szlachányi, K.: Adjointable monoidal functors and quantum groupoids. In: Hopf Algebras in Noncommutative Geometry and Physics. Lecture Notes in Pure and Appl. Math., vol. 239, pp. 291–307. Dekker, New York (2005)Google Scholar
  26. 26.
    Walters, R.F.C., Wood, R.J.: Frobenius objects in cartesian bicategories. Theory Appl. Categ. 3, 25–47 (2008)MathSciNetGoogle Scholar
  27. 27.
    Yetter, D.: Quantum groups and representations of monoidal categories. Math. Proc. Camb. Philos. Soc. 108(2), 261–290 (1990)zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2009

Authors and Affiliations

  • Ignacio López Franco
    • 1
  • Ross Street
    • 2
  • Richard J. Wood
    • 3
    Email author
  1. 1.Laboratorie Prueves, Programmes et SystèmesUnivsersite Paris Diderot—Paris 7Paris Cedex 13France
  2. 2.Department of MathematicsMacquarie UniversitySydneyAustralia
  3. 3.Department of Mathematics and StatisticsDalhousie UniversityHalifaxCanada

Personalised recommendations